Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 101, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 12, 2006, 4:17 PM EDT for 5 counties in Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2006, 4:17 PM EDT (20:17 UTC)
- Expired
- Jul 12, 2006, 5:04 PM EDT
- In force
- 47 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Arlington County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, Fairfax County, VA
The radar
The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:25 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 12, 2:25 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT WED JUL 12 2006
.SHORT TERM...
FRONT WILL SAG INTO THE REGION TONIGHT AND THURSDAY WITH SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. TEMPS WILL BE SIMILAR WITH STICKY
LOWS IN THE 70S TONIGHT AND AGAIN NEAR 90 TOMORROW. EXPECT TSRA THIS
AFTERNOON AND EVENING WITH ISOLATED SEVERE THREAT FROM WIND GUSTS IN
THE LARGEST STORMS. LESSER INSTAB TONIGHT WILL PRODUCE GENERAL SHRA
AND TSRA. THU INSTAB PICKS UP AGAIN WITH MORE TSRA.
&&
.AVIATION...
EXPECTING MAINLY VFR CIGS WITH MVFR VSBYS DURING MAJORITY OF THE TAF
PERIOD. THERE WILL BE SCT TO NUMEROUS TSRA DURING THAT PERIOD TO
CONTEND WITH.
&&
.MARINE...
SMALL CRAFT EXPECTED BY LATE IN THE DAY TODAY LASTING THRU EARLY
THUR MORNING. GFS AND NAM MOS CONTINUE TO INDICATE WINDS 15 TO 20 KT
DURING THAT TIME WITH INC GRADIENT BETWEEN WEAK LOW OVER THE NE AND
THE BERMUDA HIGH.
&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
OBSERVATIONS...
500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5 DAYS INDICATES A
BLOCKED PATTERN FROM THE EASTERN PACIFIC THROUGH THE CONUS WHICH
FEATURED AN EAST COAST TROUGH HAS DISLODGED...WITH A NEW BLOCKING
PATTERN EVOLVING ACROSS THE PACIFIC OCEAN. WATER VAPOR LOOP SHOWS A
POSITIVELY TILTED SHORTWAVE TROUGH FROM THE EASTERN GREAT LAKES
SOUTHWEST INTO THE MIDWEST. 12Z SURFACE ANALYSIS PLACES A 1011MB
CYCLONE NORTH OF LAKE ERIE...ALONG A SOUTHWEST TO NORTHEAST BOUNDARY
WHICH EXTENDS FROM THE PLAINS THROUGH THE GREAT LAKES AND ALONG THE
CANADIAN BORDER. A WARM FRONT LIFTED THROUGH THE REGION LAST
NIGHT...RESTING ACROSS EASTERN PENNSYLVANIA AND SOUTH OF NEW
ENGLAND. A 1024MB ANTICYCLONE DOMINATES THE SOUTHEAST CONUS ATLANTIC
WATERS...WITH A TROUGH NOTED IN THE LEE OF THE APPALACHIANS.
MODELS...
THE 12Z WRF-NMM (NAM)/GFS/CANADIAN/UKMET ALONG WITH THE 00Z EUROPEAN
WERE INVESTIGATED. MODELS ARE IN DECENT AGREEMENT WITH REGARD TO THE
SYNOPTIC PATTERN THROUGH THE MEDIUM RANGE. A WEAK WAVE ALOFT IS
FORECAST TO CONTINUE TO MOVE EAST FROM THE CENTRAL CONUS. THE
ASSOCIATED COLD FRONT BEHIND THIS WAVE IS INDICATED TO SAG SOUTH
THROUGH THE MID ATLANTIC LATE THURSDAY NIGHT THROUGH FRIDAY.
MODELS DIVERGE THIS WEEKEND AND EARLY NEXT WEEK. GENERALLY THE RIDGE
IS SHOWN TO RETROGRADE WEST TO THE PLAINS...WITH HEIGHTS FALLING
ACROSS THE EAST COAST.
ENSEMBLE DATA...
00Z GFS 500MB HEIGHT ENSEMBLE MEMBERS INDICATE THAT HEIGHTS WILL
CONTINUE TO RISE ACROSS THE CONUS...WITH A WEAK WAVE UNDERCUTTING
THE RIDGE GRADUALLY MOVING EAST INTO THE REGION LATE THIS WORK WEEK.
UNCERTAINTY INCREASES EARLY NEXT WEEK...WITH THE MEAN RIDGE
RETROGRADING WEST INTO THE PLAINS...AND A TROUGH DEVELOPING ACROSS
THE NORTHEAST CONUS.
00Z GFS ENSEMBLE MOS INDICATES MEAN HIGHS IN THE LOWER 90S FRIDAY
AND SATURDAY GRADUALLY DECREASE INTO THE MID 80S BY WEDNESDAY. MEAN
LOWS ARE NEAR 70. MEAN POPS NEAR 30 PERCENT DURING THE LATE WEEK
FALL TO 20 PERCENT THROUGH THE EXTENDED.
FORECAST RATIONALE...
SUMMERLIKE PATTERN HAS DEVELOPED AS MAIN FLOW HAS BECOME ESTABLISHED
NORTH OF THE CANADIAN BORDER. WEAK WAVES UNDERNEATH THE FLOW WILL
DICTATE THE MOTION OF FRONTAL BOUNDARIES.
BEST CHANCE FOR BENIGN WEATHER STILL APPEARS TO BE THIS WEEKEND AS
THE FRONTAL BOUNDARY SAGS SOUTH OF THE AREA.
LOOKS LIKE A PATTERN SHIFT WILL OCCUR THIS WEEKEND INTO NEXT WEEK.
GIVEN THE MEAN FLOW WELL NORTH INTO CANADA AND THE PERSISTENT
SOUTHWEST CONUS RIDGE...APPEARS PATTERN SHIFT WILL ENTAIL LOWERING
HEIGHT ACROSS THE EASTERN CONUS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 5 PM WEDNESDAY TO
4 AM THURSDAY.
&&
SHORT TERM/AVIATION/MARINE...STRONG
LONG TERM...ROGOWSKIHazardous weather outlook, Jul 12, 11:23 AM EDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1123 AM EDT WED JUL 12 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-131045- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1123 AM EDT WED JUL 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT MUCH OF THE AREA...NORTHERN VIRGINIA...EASTERN WEST VIRGINIA...CENTRAL MARYLAND...AND WASHINGTON DC ARE OUTLOOKED AS HAVING A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STRONG GUSTY WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY RAIN WITH ISOLATED FLASH FLOODING IS POSSIBLE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. STRONG
In the hours before
Special weather statement, Jul 12, 11:23 AM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1123 AM EDT WED JUL 12 2006 DCZ001-MDZ002>007-009>011-013-014-VAZ026>031-040>042-052>054- WVZ048>055-122130- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-ROCKINGHAM-SHENANDOAH-FREDERICK VA- PAGE-WARREN-CLARKE-RAPPAHANNOCK-FAUQUIER-LOUDOUN- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-GRANT-MINERAL-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-PENDLETON-HARDY- INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN... FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE... ANNAPOLIS...HARRISONBURG...WINCHESTER...FRONT ROYAL...LEESBURG... MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH... BAYARD...PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN 1123 AM EDT WED JUL 12 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A PASSING UPPER LEVEL DISTURBANCE IN COMBINATION WITH DAYTIME HEATING WILL RESULT IN MAINLY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS. STRENGTHENING LOW AND MID LEVEL WIND FIELDS WILL RESULT IN STORMS MOST LIKELY FORMING INTO SHORT LINES AND BOWS WITH A RISK OF DAMAGING WINDS. ACTIVITY WILL TEND TO WEAKEN DURING THE MID EVENING HOURS. THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE NORTHEAST MARYLAND AND THE THREAT IS MAINLY BETWEEN 3 PM AND 10 PM. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS.
Local storm report, Jul 12, 12:09 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 PM EDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG HANCOCK 39.70N 78.17W
07/11/2006 WASHINGTON MD PUBLIC
TREES DOWN
&&
LABELLELocal storm report, Jul 12, 3:19 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG ALDIE 38.98N 77.64W
07/12/2006 LOUDOUN VA EMERGENCY MNGR
TREES DOWN.
&&
CMEADOWSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:45 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 12, 2:50 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 55 min |
| Jul 12, 2:56 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 12, 3:09 PM EDT | Severe Thunderstorm Warning | LWX | City of Fairfax | 36 min |
| Jul 12, 3:17 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 36 min |
| Jul 12, 3:29 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 34 min |
| Jul 12, 4:17 PM EDT | Special Marine Warning | LWX | 88 min | |
| Jul 12, 4:27 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier | 63 min |
| Jul 12, 4:48 PM EDT | Severe Thunderstorm Warning | LWX | Rappahannock | 27 min |
| Jul 12, 5:00 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 12, 5:16 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 41 min |
| Jul 12, 5:53 PM EDT | Special Marine Warning | LWX | 97 min | |
| Jul 12, 6:00 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Orange | 60 min |
| Jul 12, 6:28 PM EDT | Special Marine Warning | LWX | 92 min | |
| Jul 12, 4:21 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 39 min |
| Jul 12, 6:50 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Prince George's | 25 min |
| Jul 12, 5:29 PM EDT | Severe Thunderstorm Warning | LWX | Jefferson | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.